New Jersey, 2007

Flash Flooding and Flooding in New Jersey, April 27 to 28, 2007

April 27 to 28, 2007 · NWS PHI · 5 events in 4 counties and zones

A series of thunderstorms that moved across the same region (called training) just after Midnight EDT on the 27th caused flash flooding of streams and poor drainage flooding in Somerset and Hunterdon Counties. The run-off from those thunderstorms and other thunderstorms later that morning caused flooding along some of the slower responding and/or larger streams and rivers in Mercer, Hunterdon,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of thunderstorms that moved across the same region (called training) just after Midnight EDT on the 27th caused flash flooding of streams and poor drainage flooding in Somerset and Hunterdon Counties. The run-off from those thunderstorms and other thunderstorms later that morning caused flooding along some of the slower responding and/or larger streams and rivers in Mercer, Hunterdon, Somerset and Middlesex Counties. Doppler radar storm total estimates averaged between 1 and 4 inches across the four county area with the highest amounts in Hunterdon and Somerset Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 26, 10:10 PM EST, 4 hours earlier.

Area forecast discussion, Apr 26, 10:10 PM EST, 4 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1110 PM EDT THU APR 26 2007

.UPDATE /OVERNIGHT/...
BASED ON THE POSN OF CURRENT TSRAS AND THE 3HR FCST S.I. ON THE
WRF-NMM WE WILL BE EXPANDING THE MENTION OF THUNDER FTHR N OVERNIGHT.
WE WILL ALSO REMOVE ANY ERLY TYPE WORDING. THE LATEST WRF-NMM DOES
BRING ANOTHER SHOT ACRS OUR SERN ZNS AND HAVE NOT HAD TIME TO
THOROUGHLY INVESTIGATE WHETHER THIS IS TRUE OR NOT, SO WE WILL NOT
MAKE ANY CHGS TO OUR SERN POPS FOR NOW.

&&

835 PM EDT THU APR 26 2007

.UPDATE /TONIGHT/...
HAVE ISSUED A QUICK UPDATE TO THE FCST MAINLY TO REMOVE TEMPORAL
REFERENCES.  ALSO, LATEST RADAR IMAGERY HAS PRECIP BARELY INTO
CENTRAL PA, SO HAVE PUSHED THE ARRIVAL TIME BACK TO AFTER MIDNIGHT
(FROM WEST TO EAST).  THERE ARE A FEW SHOWERS AROUND AHEAD OF THE
MAIN AREA, BUT NOT MUCH IS EXPECTED WITH THESE SHOWERS.  PRECIP
CURRENTLY NEAR HARRISBURG DOES NOT APPEAR TO BE REACHING THE
GROUND.

&&

627 PM EDT THU APR 26 2007

WITH SEAS UP ABOVE 5 FT ON A 7 SECOND PD FOR THE PAST COUPLE OF
HOURS AT BUOY 44009, WEVE STARTED THE SCA FOR THE SRN COASTAL
WATERS. NO OTHER CHANGES. PREV AFD IS BELOW.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
KDIX HAS BEEN PICKING UP A FEW SPRINKLES THROUGHOUT MOST OF THE DAY.
TEMPERATURES HAVE REMAINED MOSTLY IN THE 50S DUE TO THE ONSHORE
FLOW.

AS SURFACE LOW PRESSURE TRACKS INTO THE GREAT LAKES TONIGHT AND A
SHORT WAVE MAKES ITS WAY UP THE APPALACHIANS, SHOWERS WILL WORK
INTO OUR REGION. WAS DEBATING WHETHER OR NOT TO LEAVE THE MENTION OF
THUNDER FOR OUR SOUTHERN ZONES LATER TONIGHT. WHILE I COULDNT FIND
MUCH MUCAPE, 12Z BUFKIT SOUNDINGS DID PRODUCE SOME -2 TO -4
SHOWALTER VALUES. WITH THIS FINDING, I LEFT THE THREAT OF ELEVATED
THUNDER IN THE FORECAST. I JUST MOVED IT A LITTLE FURTHER TO THE
SOUTH. WILL RUN WITH LIKELY POPS ACROSS THE SOUTH AND CATEGORICAL UP
NORTH. TEMPERATURES WILL BOTTOM OUT IN THE 40S NORTH AND WEST OF THE
I-95 CORRIDOR. 50S ARE EXPECTED ELSEWHERE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
AFTER THE LEAD SHORT WAVE WORKS TO THE NORTHEAST TOMORROW MORNING, A
COLD FRONT WILL APPROACH THE COAST IN THE AFTERNOON. IT ACTUALLY
APPEARS A TRIPLE POINT WILL FORM AND WORK ACROSS THE CWA. THE
SOUTHERN CWA SHOULD GET WARM SECTORED. THE NORTHERN PORTION IS IN
QUESTION. WITH THE WARM SECTOR, COMES THE INSTABILITY. WHILE NOT
SCREAMING SEVERE, TOMORROWS SET UP WILL PROVIDE AT LEAST OUR
SOUTHERN REGION WITH THE MOST UNSTABLE BOUNDARY LAYER WEVE SEEN
THIS SPRING. IN TERMS OF ISSUING A SEVERE THUNDERSTORM WARNING, THIS
IS THE LATEST INTO THE SPRING THAT THIS OFFICE (SINCE ARRIVING IN
MT. HOLLY) HAS GONE WITHOUT ISSUING ONE. THAT COULD CHANGE TOMORROW.
OUR SOUTHERN ZONES CONTINUE TO BE SLIGHT RISKED BY SPC. WIND
APPEARS TO BE THE MAIN THREAT.

AFTER THE COLD FRONT MOVES OFF THE COAST FRIDAY NIGHT, IT WILL LEAVE
THE MID-LEVEL TROF IN ITS WAKE. WITH THE TROF AXIS NOT PASSING OFF
THE COAST UNTIL SATURDAY NIGHT, ISOLATED OR SCATTERED SHOWERS CAN
NOT BE RULED OUT.

SUNDAY LOOKS DRY WITH TEMPERATURES RUNNING A FEW DEGREES ABOVE
NORMAL.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE MODELS ARE CONTINUING DOWN THE SAME PATH AS YESTERDAY,
THAT IS A WEST COAST TROF, CENTRAL U.S. RIDGE, AND WESTERN ATLANTIC
TROF. THE ECMWF HAS THE SAME TREND AS 24 HOURS AGO WHERE IT DIGS A
DEEPER SYSTEM OVER THE WEST COAST. THE CANADIAN IS DEEPER TODAY AS
WELL WITH THE FEATURE. THE GFS ENSEMBLE MEAN CONTINUES TO OFFER A
FLATTER SOLUTION COAST TO COAST AND IS FAVORED. WHILE THE
RETROGRADING RIDGE NORTHEAST OF ICELAND SUPPORTS WEST COAST TROFING,
ITS STRENGTH DOES NOT SUPPORT THE SHARPER ECMWF.

THE 12Z GFS YESTERDAY BEGAN TO RETARD(KEEP FURTHER NORTH) THE
APPROACHING COLD FRONT FOR MONDAY BECAUSE OF LESS TROF AMPLIFICATION
OVER THE WESTERN ATLANTIC. WILL CONTINUE THIS TREND TODAY AND PUT
MORE FOCUS BEGINNING ON TUESDAY. THAT NOW PROMOTES A DRY MONDAY. IN
THE END, WELL SHIFT THE SMALL POPS FROM FROM NORTH TO SOUTH ON
TUESDAY INTO WEDNESDAY.

&&

.AVIATION...
SFC HIGH WILL MOVE OFFSHORE ALLOWING A FRONT THAT PASSED SOUTH ON
WED TO RETURN NORTH. WINDS FROM THE RETREATING HIGH WILL BE FROM THE
EAST AT 10 KNOTS, BUT SEVERAL THOUSAND FEET ABOVE AGL, THE WINDS
WILL BE S AT 25 TO 30 KT WITH THE BEST VECTOR SHEAR FROM 2 AM
THROUGH 8 AM EDT FRIDAY. FLIGHT CONDITIONS WHICH ARE VFR NOW WILL
DETERIORATE AFTER 2 AM AS STEADY RAIN MOVES IN FROM THE WEST AND TO
THE NORTH OF THE WARM FRONT. MVFR TO IFR CONDITIONS WILL PREVAIL FOR
A GOOD PART OF THE NIGHT AFTER 02-03AM EDT. A BAND OF HEAVIER
SHOWERS WILL FORM ON THE FALL LINE OF NORTHERN DELAWARE/SOUTHEAST PA
AND INTO NCENTRAL NJ. SOME TSTMS ARE POSSIBLE IN THE LATE AFTERNOON
AND EVENING HOURS FROM MARYLANDS NE SHORE, DELAWARE AND INTO
SOUTHERN NEW JERSEY.

FRZL LEVELS ARE ABOVE 10,000 FT. NEXT 36 HOURS. TOP OF THE LOW LVL
MARINE INVERSION OVER PHL IS 2,800 FT.

&&

.MARINE...
EAST WIND AT THE BASE OF HIGH PRESSURE MOVING EAST WILL KEEP THE
SEAS UP TO 4 FT WITH AN OCCASIONAL 5 FTER THIS EVENING. SMALL CRAFT
ADVISORY HAS BEEN TAKEN DOWN BUT WILL BE NEEDED FRIDAY MORNING INTO
THE AFTERNOON. THE HIGH PRESSURE MOVES OFFSHORE AND THE ADVANCING
WARM FRONT FROM THE SOUTH WILL SPREAD NORTH OF THE COASTAL WATERS ON
FRIDAY. THE WIND GRADIENT WILL TIGHTEN BEHIND THE WARM FRONT AND
WILL BE GUSTING TO 25 KT FREQUENTLY. SHOWERS ARE LIKELY AND THERE
EVEN BE A TSTMS OVER THE EXTREME COASTAL WATERS. THE LOW TRACKS INTO
NEW ENGLAND ON SATURDAY AND A NORTHWEST FLOW DEVELOPS FOR SATURDAY
AND SUNDAY.

&&

.HYDROLOGY...
ONE SHOT OF WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS OVERNIGHT
TONIGHT. A SECOND SHOT OF SCATTERED SHOWERS AND THUNDERSTORMS
TOMORROW AFTERNOON. TOTAL QPF THROUGH TOMORROW NIGHT (BASIN AVERAGE)
IS FORECAST TO BE IN THE HALF INCH TO ONE INCH RANGE. A FEW OF THE
HEAVIER THUNDERSTORMS TOMORROW AFTERNOON COULD DOUBLE THE VALUES.
WHILE WIDESPREAD FLOODING ISNT EXPECTED, A FEW OF THE FLASHIER
STREAMS, SUCH AS THE ASSUNPINK, COULD CAUSE SOME ISSUES. LOCALIZED
NUISANCE POOR DRAINAGE FLOODING WILL BE A GOOD BET IN THE STRONGER
THUNDERSTORMS AS WELL. A FLOOD WATCH WILL NOT BE ISSUED, BUT THE
HAZARDOUS WEATHER OUTLOOK HAS BEEN UPDATED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 PM EDT FRIDAY FOR ANZ452>455.
         SMALL CRAFT ADVISORY FROM 7 AM TO 1 PM EDT FRIDAY FOR
         ANZ450>451.

&&

NEAR TERM...KRUZDLO
SHORT TERM...KRUZDLO
LONG TERM...KRUZDLO/HPC
AVIATION...EBERWINE
MARINE...EBERWINE
HYDROLOGY...KRUZDLO
UPDATE...MPD
UPDATE #2...NIERENBERG
UPDATE #3...GIGI
Hazardous weather outlook, Apr 26, 5:22 PM EST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
622 PM EDT THU APR 26 2007

DEZ004-NJZ001-007>010-012-014-015-024>026-PAZ054-055-060>062-067>069-
271000-
DELAWARE BEACHES-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
EASTERN MONMOUTH-MERCER-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-
MONTGOMERY-BUCKS-
622 PM EDT THU APR 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES OF EASTERN
PENNSYLVANIA...NORTHERN AND CENTRAL NEW JERSEY...COASTAL NEW
JERSEY AND COASTAL DELAWARE REFERENCED IMMEDIATELY ABOVE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAINFALL LATE TONIGHT MAY CAUSE SOME OF THE MORE FLOOD-PRONE CREEKS
AND STREAMS IN THE AREA TO APPROACH FLOOD STAGE. THE THREAT OF
FLOODING IS NOT GREAT ENOUGH TO WARRANT A WATCH...BUT NEITHER IS
IT NEGLIGIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAINFALL ON FRIDAY MAY CAUSE SOME OF THE MORE FLOOD-PRONE CREEKS
AND STREAMS IN THE AREA TO APPROACH FLOOD STAGE. AGAIN...THE
THREAT OF FLOODING IS NOT GREAT ENOUGH TO WARRANT A WATCH...BUT
NEITHER IS IT NEGLIGIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ001>003-MDZ008-012-015-019-020-NJZ013-016>023-027-PAZ070-071-
271000-
NEW CASTLE-KENT DE-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-WESTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
622 PM EDT THU APR 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES OF FAR SOUTHEASTERN
PENNSYLVANIA...EAST CENTRAL AND SOUTHERN NEW JERSEY...DELAWARE AND
THE MARYLAND EASTERN SHORE REFERENCED IMMEDIATELY ABOVE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAINFALL LATE TONIGHT MAY CAUSE SOME OF THE MORE FLOOD-PRONE CREEKS
AND STREAMS IN THE AREA TO APPROACH FLOOD STAGE. THE THREAT OF
FLOODING IS NOT GREAT ENOUGH TO WARRANT A WATCH...BUT NEITHER IS
IT NEGLIGIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAINFALL ON FRIDAY MAY CAUSE SOME OF THE MORE FLOOD-PRONE CREEKS
AND STREAMS IN THE AREA TO APPROACH FLOOD STAGE. AGAIN...THE
THREAT OF FLOODING IS NOT GREAT ENOUGH TO WARRANT A WATCH...BUT
NEITHER IS IT NEGLIGIBLE.

THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK
OF SEVERE THUNDERSTORMS. ANY SEVERE THUNDERSTORMS THAT DO OCCUR LIKELY
WOULD OCCUR FRIDAY AFTERNOON. STRONG WINDS AND LARGE HAIL ARE THE
MAIN THUNDERSTORM THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-271000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
622 PM EDT THU APR 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK
OF SEVERE THUNDERSTORMS. ANY SEVERE THUNDERSTORMS THAT DO OCCUR LIKELY
WOULD OCCUR FRIDAY AFTERNOON. STRONG WINDS AND LARGE HAIL ARE THE
MAIN THUNDERSTORM THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ452>455-271000-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
622 PM EDT THU APR 26 2007

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS OF
SOUTHERN NEW JERSEY AND DELAWARE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-451-271000-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
622 PM EDT THU APR 26 2007

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 1 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS OF
NORTHERN NEW JERSEY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MPD

In the hours before

Special weather statement, Apr 26, 11:30 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1230 AM EDT FRI APR 27 2007

NJZ009-PAZ067>069-270630-
BUCKS-CHESTER-HUNTERDON-MONTGOMERY-
1230 AM EDT FRI APR 27 2007

...SHOWERS AND THUNDERSTORMS WILL AFFECT BUCKS...CHESTER...HUNTERDON
AND MONTGOMERY COUNTIES...

AT 1224 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS IN SOUTHWESTERN CHESTER COUNTY...
MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORM CLUSTER WILL BE NEAR
SOUTH COATESVILLE...THORNDALE AROUND 1245 AM...LIONVILLE...EXTON
AROUND 100 AM...TRAPPE...SPRING CITY AROUND 115
AM...HARLEYSVILLE...TELFORD AROUND 130 AM...SILVERDALE AND
SELLERSVILLE AROUND 145 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
PLEASE TAKE ROADWAYS THAT ARE NOT PRONE TO POOR DRAINAGE FLOODING.
IT IS DIFFICULT AT NIGHT TO JUDGE THE DEPTH OF WATER ON ROADWAYS.

TFG

The radar

The Philadelphia radar (KDIX), 73 km away, was scanning. The volume nearest the first event began at 07:11 UTC.

Open the radar archive at this moment

Event by event

3 flood, 2 flash flood. Local standard time, as filed.

Flash Flood, Somerset

When
April 27, 2:10 AM EST to 8:00 AM EST
Where
Somerset County, Raritan to Green Brook
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.580, -74.630

Training thunderstorms with heavy rain entered Somerset County between Midnight and 1 a.m. EDT on the 27th and continued until between 3 a.m. and 4 a.m. EDT. Doppler Radar storm total estimates reached between 3 and 4 inches in a band from Hillsborough and Branchburg Townships northeast through Somerville, Manville, Bridgewater, Bound Brook, Warren, Green Brook, North Plainfield and Watchung. This caused flash flooding of smaller streams in the early morning of the 27th and led to minor flooding along some of the larger rivers in the county later that day. In Hillsborough Township, a woman was rescued from the Raritan River after she drove around barricades and became caught in a flooded section of Somerset County Route 625 just before the John Basilone Veterans Memorial Bridge leading into Raritan Borough. During the early morning both U.S. Routes 206 and 202 were closed in Raritan Borough. There were a few voluntary evacuations in Green Brook. Two roads were closed. U.S. Route 22 was among four roads closed in North Plainfield. One home was evacuated on Princeton Lane. In Bound Brook, the worst flooding was reported on Piedmont road, Windsor and Chestnut Streets and Linden Avenue. On the latter road, up to three feet of water was reported in basements. There were road closures also in Hillsborough and Franklin Townships. Six roads were closed in Hillsborough Township and schools had a two hour delayed opening. Northbound Interstate 287 north of milepost 16 near the South Bound Brook and Franklin Township border was closed to passenger vehicles during the early morning. Tractor-trailers were permitted to go through. |The Pike Run at Belle Mead was above its 7 foot flood stage from 717 a.m. through 815 a.m. EDT on the 27th. It crested at 7.21 feet at 745 a.m. EDT. The Green Brook at Plainfield (Union County) was above its 8 foot flood stage from 414 a.m. EDT through 815 a.m. EDT on the 27th. It crested at 9.75 feet at 6 a.m. EDT. The Stony Brook at North Plainfield was above its 7 foot flood stage from 338 a.m. EDT through 427 a.m. EDT on the 27th. It crested at 7.5 feet at 4 a.m. EDT. Farther downstream, the Stony Brook at Watchung was above its 14.5 foot flood stage from 314 a.m. through 451 a.m. EDT on the 27th. It crested at 15.9 feet at 4 a.m. EDT. The North Branch of the Raritan River at South Branch was above its 7 foot flood stage from 5 a.m. EDT through 716 p.m. EDT on the 27th. It crested at 9.64 feet at 1230 p.m. EDT.|Storm totals included 3.30 inches in Bound Brook, 2.73 inches in Watchung, 2.19 inches in Somerville, 2.03 inches in Basking Ridge and 1.94 inches in Hillsborough.|

Flash Flood, Hunterdon

When
April 27, 2:20 AM EST to 8:00 AM EST
Where
Hunterdon County, Sergeantsville to Reaville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.450, -74.930

Training thunderstorms with heavy rain entered Hunterdon County around Midnight EDT on the 27th and continued until around 3 a.m. EDT. Doppler Radar storm total estimates reached between 3 and 4 inches in a narrow band from Delaware Township northeast through Raritan and East Amwell Townships. This caused roadway and flash flooding of streams within that band and hit Delaware Township the hardest. About 14 roads in the township were flooded and closed including New Jersey State Route 29. Debris left behind by the flood waters had to be cleared from roadways and schools were closed for the day. Storm totals included 3.40 inches in Ringoes, 2.51 inches in Wertsville and 1.97 inches in Flemington.

Flood, Somerset

When
April 27, 8:00 AM EST to April 28, 10:50 PM EST
Where
Somerset County, Griggstown to Bound Brook
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.450, -74.620

Run-off from the heavy rain earlier in the morning caused flooding along some of the larger streams and rivers in Somerset County later in the day on the 27th into the 28th. Flooding was considerably less than what occurred along the Raritan and Millstone Rivers around April 16th.|The North Branch of the Raritan River at South Branch was above its 7 foot flood stage from 5 a.m. EDT through 716 p.m. EDT on the 27th. It crested at 9.64 feet at 1230 p.m. EDT. The main stem of the Raritan River at Bound Brook was above its 28 foot flood stage from 605 p.m. EFT through 825 p.m. EDT on the 27th. It crested at 28.07 feet at 715 p.m. EDT. The Millstone River at Griggstown was above its 10 foot flood stage from 1126 a.m. EDT on the 27th through 1150 p.m. EDT on the 28th. It crested at 12.05 feet at 1215 a.m. EDT on the 28th. |Storm totals included 3.30 inches in Bound Brook, 2.73 inches in Watchung, 2.19 inches in Somerville, 2.03 inches in Basking Ridge and 1.94 inches in Hillsborough.|

Flood, Middlesex

When
April 27, 9:00 AM EST to 11:15 AM EST
Where
Middlesex County, Middlesex to South Plainfield
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.570, -74.470

Run-off from heavier rain earlier in the morning caused the Bound Brook at Middlesex Borough to exceed its 9 foot flood stage from 10 a.m. EDT through 1215 p.m. EDT on the 27th. It crested at 9.09 feet at 11 a.m. EDT. Storm totals included 2.10 inches in Metuchen and 1.71 inches in New Brunswick.

Flood, Mercer

When
April 27, 12:55 PM EST to 2:55 PM EST
Where
Mercer County, Trenton
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.220, -74.750

The run-off from the heavier rain that fell earlier in the day on the 27th caused minor flooding along the Assunpink Creek that afternoon. The Assunpink Creek in Trenton was above its 7 foot flood stage from 155 p.m. EDT through 355 p.m. EDT on the 27th. It crested at 7.08 feet at 3 p.m. EDT. Because of the buyout and removal of homes on Mulberry Street, as of May 1st, 2007 the flood stage of the Assunpink Creek at Trenton will be raised from 7 feet to 8.5 feet. |Storm totals included 2.09 inches in Washington Crossing. 1.90 inches in Trenton and 1.47 inches in Mercerville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27144, 27146, 27145, 27148, 27147.